Texas, 2021

Hail in Texas, December 18, 2021

December 18, 2021 · NWS EWX · 5 events in 3 counties and zones

A cold front moved into an unseasonably warm, moist airmass. Temperatures and dewpoints were in the 60s and 70s across South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into an unseasonably warm, moist airmass. Temperatures and dewpoints were in the 60s and 70s across South Central Texas. This front generated thunderstorms and some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 18, 5:37 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Dec 18, 5:37 AM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
537 AM CST Sat Dec 18 2021

.AVIATION...
Generally MVFR conditions will prevail through the morning hours.
Showers and thunderstorms have already been ongoing through the night
and impacted or come close to both SAT and AUS. The front is lagging
slightly but should be approaching the Hill Country between 12z and
14z which will put it into AUS by 15z and the San Antonio terminals
by 16z. Right along the front is when the best chances for showers
and thunderstorms will be at the terminals. Have prevailed 4SM -TSRA
with MVFR ceilings, but a quick drop to IFR/LIFR is possible with
the heavier cells and TEMPO groups may be added later. Behind the
front some showers will linger and winds will become very gusty out
of the north, gusting to 22 to 26 knots at times. Ceilings should
rise to VFR by around 22z as rain generally comes to an end, but
gusty winds will continue into the evening and overnight hours. Rain
chances are much less at DRT and they should remain VFR through the
period. There could be one or two storms that develop between 13z and
16z as the front moves through so have introduced VCTS, but again
chances are much lower out west. The prefrontal trough has already
turned winds to the north at DRT, but they remain light and won't be
gusty until the front arrives later this morning.

&&

.PREV DISCUSSION... /ISSUED 223 AM CST Sat Dec 18 2021/

SHORT TERM (Today through Sunday)...
A complex forecast for the weekend across South Central Texas. As of
2am shower and thunderstorm activity is already ongoing across areas
west of Interstate 35. A decent thunderstorm across northwestern
Travis County has already dropped over an inch of rainfall near
Cedar Park. Mesoscale models show activity increasing along the I-35
corridor from 3am through 7am in response to a mid-level shortwave
that is approaching from the west as the front lags back to the
north. As of 2am the front is still from a Midland to Abilene to
Denton line. Models have come into agreement that the front won't be
approaching our Hill Country counties now until the 7am to 9am time
frame. This would put the front through the I-35 corridor around
11am/Noon and out of our CWA by mid to late afternoon (3pm-ish).
Highs for today will occur ahead of the front, which means in some
cases fairly early this morning, and then temperatures will fall
throughout the day behind the front. By this evening most areas will
have dropped into the upper 40s and lower 50s, with the exception of
the far SW counties which may still be hanging onto 60 degrees at
that point. In addition to the dropping temperatures winds will be
very gusty out of the north. Sustained winds of 15 to 20 mph are
likely, with some gusts as high as 30 to 35 mph.

Before we talk any wintry precipitation possibility...spoilers the
chances across the Edwards Plateau are VERY low to basically
nil...lets talk storms! As mentioned in morning Day 1 Convective
Outlooks and MCDs from SPC as well as previous AFDs from our office
the environment ahead of the front is decently favorable for strong
to possibly severe storms. MLCAPE values of 1000-1500 J/kg will help
these storms bubble up, shear values of anywhere from 30-45 knots
are shown in forecast soundings which could help storms maintain
themselves, and dewpoints are in the upper 60s and low 70s this
morning so there is plenty of juicy moisture to feed the storms. In
addition mid-level lapse rates of around 7 C/km will also help with
storm development. Based on these parameters SPC maintained the
Marginal Risk of Severe storms across our interior counties, along
and either side of I-35, through the early morning hours, and have
most of the area under a Marginal Risk of Severe storms for the
morning hours tomorrow. The new Slight Risk concentrated along the
Texas Coast does clip Lavaca County. There have been a few model
soundings that show some decent low-level shear, so that low end
risk of a Tornado along the Texas Coast drove their upgrade to a
Slight Risk. As already discussed showers and storms could become
more numerous through the early morning hours in response to the
shortwave, and once the front arrives after sunrise the coverage
will increase even more. The front itself should quickly undercut a
lot of the convection, resulting in more elevated storms, but some
of the high resolution models do still show an elevated storm or two
behind the front through the afternoon hours tapping into some of
the shear. For this reason have left at least isolated thunderstorms
in through the afternoon, although most of the post-frontal
precipitation should be rain.

There will be a break in the rain for this evening once the front
has pushed south out into the Gulf of Mexico, but rain chances will
return late tonight and into Sunday as the southern stream of the
upper trough moves across Texas. While the northern stream is what
is pushing the front through and causing storms, this southern
stream led to a discussion of possible wintry mix across some areas,
mainly to the north and west of our counties. While confidence was
not high enough to introduce wintry precipitation in the grids, some
models continue to try and produce a BRIEF wintry mix across
northern areas of the Edwards Plateau (northern Val Verde, Edwards,
Kerr, and far NW Gillespie Counties). Could there be a snow pellet
or sleet pellet briefly mixed in with the rain, sure. Forecast
soundings do show a cold layer just off the surface that is close
to, or just below freezing. Models came in a bit warmer with the 00z
run so surface temperature forecasts have generally warmed to at or
above freezing across our entire area. For this reason are sticking
with the cold rain. Due to the above freezing surface temperature
and ground temperatures that are well above freezing, accumulations
of anything freezing/frozen are not expected. Some models have even
also backed off slightly on the coverage and intensity of
precipitation further west across the Edwards Plateau and Hill
Country through the day. Model soundings show a fairly stout dry
layer just off the surface, but do moisten the atmosphere right at
the surface. With clouds and the rain around afternoon highs on
Sunday will remain in the mid 40s to low 50s.

LONG TERM (Sunday Night through Friday)...
As an upper level trough moves over Texas, isolated to widely
scattered showers end from west to east Sunday night into early
Monday morning with rainfall amounts of 1/10 inch or less. Cannot
rule out a few lightning flashes due to very weak instability aloft.
Forecast soundings suggest a potential for a mix with sleet or snow
across northern parts of Edwards and Val Verde counties to western
parts of Kerr and Gillespie counties if the precipitation lingers
longer than expected. Will leave mention out as precipitation should
end before that occurs. There would be no accumulations anyway due
to surface and ground temperatures staying above freezing. Warmer
temperatures are expected on Monday as skies clear, however they
will remain below normal. Freezing temperatures are possible around
sunrise on Tuesday in low lying spots in the Hill Country and along
the Escarpment.

A warming trend is expected as southerly lower level flow gradually
returns under a warm west-southwest mid level flow off the Mexican
Plateau Tuesday through Friday (Christmas Eve) into next Saturday
(Christmas Day). This leads to the return of well above normal
temperatures. There is a potential for a Pacific front or dryline
later in the week or Christmas day, however, models lack consensus
and consistency. If this were to occur, high temperatures may be even
warmer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  39  50  39  59 /  80  -   20  20  10
Austin Bergstrom Intl Airport  67  38  50  36  59 /  80  -   20  20  10
New Braunfels Muni Airport     69  39  50  37  62 /  80  -   20  30  10
Burnet Muni Airport            61  34  47  36  59 /  80  10  20  20  10
Del Rio Intl Airport           67  41  49  39  64 /  40  40  40  20   0
Georgetown Muni Airport        64  34  47  37  58 /  80  -   20  20  10
Hondo Muni Airport             69  39  50  37  63 /  60  20  30  20  -
San Marcos Muni Airport        68  38  49  37  60 /  80  -   20  30  10
La Grange - Fayette Regional   69  40  50  39  60 /  80  -   10  30  20
San Antonio Intl Airport       68  40  50  39  60 /  70  10  20  20  10
Stinson Muni Airport           71  42  53  41  63 /  70  10  20  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Long-Term...04
Hazardous weather outlook, Dec 18, 4:11 AM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
411 AM CST Sat Dec 18 2021

TXZ171>173-183>194-202>209-217>225-228-191015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
411 AM CST Sat Dec 18 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a marginal risk for isolated severe storms Saturday
across the Hill Country and along and east of I-35. Damaging
thunderstorm winds will be the main hazard followed by the chance
of some hail.

Locally heavy rainfall may lead to minor flooding in a few low-
lying spots across the eastern Hill Country and along and east of
the I-35 corridor. Between 3/4 and 2 inches of rain is forecast
across this area, with isolated pockets of higher amounts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Dec 18, 5:28 AM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
528 AM CST Sat Dec 18 2021

TXZ171-172-181215-
Llano TX-Burnet TX-
528 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of southeastern Llano
and southwestern Burnet Counties through 615 AM CST...

At 527 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kingsland, moving northeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Buchanan Dam, Gainesville, Granite
Shoals, Horseshoe Bay, Meadowlakes, Highland Haven, Inks Lake State
Park, Longhorn Cavern State Park, Cottonwood Shores and Sunrise Beach
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 9854 3063 9863 3089 9834 3059 9811
TIME...MOT...LOC 1127Z 237DEG 22KT 3057 9853

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CP
Special weather statement, Dec 18, 6:07 AM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
607 AM CST Sat Dec 18 2021

TXZ171>173-181300-
Williamson TX-Llano TX-Burnet TX-
607 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northwestern
Williamson, east central Llano and Burnet Counties through 700 AM
CST...

At 606 AM CST, Doppler radar was tracking a strong thunderstorm near
Burnet, moving northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Georgetown, Burnet, Marble Falls, Kingsland, Bertram, Buchanan Dam,
Serenada, Granite Shoals, Liberty Hill, Florence, Highland Haven,
Inks Lake State Park, Georgetown Dam, Watson, Lake Victor, Joppa,
Andice, Shady Grove, Oatmeal and Briggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3091 9783 3090 9777 3067 9762 3058 9840
      3071 9849 3103 9813 3103 9791
TIME...MOT...LOC 1206Z 246DEG 35KT 3071 9819

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CP
Special weather statement, Dec 18, 8:14 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
814 AM CST Sat Dec 18 2021

TXZ191-192-207-208-181500-
Guadalupe TX-Caldwell TX-Hays TX-Travis TX-
814 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northwestern
Caldwell, southeastern Hays, northern Guadalupe and south central
Travis Counties through 900 AM CST...

At 813 AM CST, Doppler radar was tracking a strong thunderstorm near
San Marcos, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austin, San Marcos, Kyle, Buda, Lockhart, Martindale, Uhland, Mustang
Ridge, Niederwald, Onion Creek, Mountain City, Creedmoor, San Marcos
Regional Airport, Maha, Maxwell, Reedville, Redwood, Lytton Springs,
Dale and St John Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2976 9798 2996 9808 3018 9772 3008 9763
      3007 9765 2998 9754 2991 9748
TIME...MOT...LOC 1413Z 248DEG 27KT 2992 9793

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KCW
Special weather statement, Dec 18, 9:11 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
911 AM CST Sat Dec 18 2021

TXZ205-220-181600-
Bexar TX-Atascosa TX-
911 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northwestern
Atascosa and southern Bexar Counties through 1000 AM CST...

At 911 AM CST, Doppler radar was tracking a strong thunderstorm near
Somerset, or 10 miles north of Poteet, moving northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
San Antonio, Stinson Municipal Airport, Kirby, Terrell Hills,
Somerset, Elmendorf, China Grove, Calaveras Lake, Sandy Oaks, Von
Ormy, Buena Vista, Martinez, Mitchell Lake, Parita, Losoya, Southton,
Sayers, Thelma, Brooks City Base and Braunig Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2919 9875 2950 9842 2933 9823 2923 9831
      2906 9857
TIME...MOT...LOC 1511Z 228DEG 26KT 2919 9858

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KCW
Special weather statement, Dec 18, 9:30 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
930 AM CST Sat Dec 18 2021

TXZ184-185-181615-
Edwards TX-Real TX-
930 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of south central
Edwards and southwestern Real Counties through 1015 AM CST...

At 930 AM CST, Doppler radar was tracking a strong thunderstorm over
Vance, or 16 miles west of Leakey, moving east at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Leakey, Vance, Barksdale, Tuff and Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2969 10010 2987 10011 2996 9975 2966 9975
TIME...MOT...LOC 1530Z 267DEG 10KT 2979 10002

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KCW
Special weather statement, Dec 18, 9:55 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
955 AM CST Sat Dec 18 2021

TXZ205-207-221-181645-
Guadalupe TX-Bexar TX-Wilson TX-
955 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of south central
Guadalupe, northwestern Wilson and southeastern Bexar Counties
through 1045 AM CST...

At 954 AM CST, Doppler radar was tracking a strong thunderstorm near
Elmendorf, or 11 miles southeast of Stinson Municipal Airport, moving
northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
St. Hedwig, Elmendorf, La Vernia, New Berlin, Calaveras Lake,
Sutherland Springs, Sandy Oaks, Parita, Losoya, Canada Verde, Sayers,
Thelma, Adkins and Braunig Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2911 9840 2913 9846 2923 9852 2949 9811
      2927 9797 2909 9838
TIME...MOT...LOC 1554Z 238DEG 25KT 2920 9837

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KCW

The radar

The Austin/San Antonio radar (KEWX), 66 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Bexar

When
December 18, 9:58 AM CST
Where
Bexar County, 2.78 mi ESE of Losoya
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.210, -98.410

A thunderstorms produced one inch hail near I-37 and Loop 1604 in southern San Antonio.

Hail, Wilson

When
December 18, 10:15 AM CST
Where
Wilson County, 1.51 mi NNE of Labatt
Measured
1 in hail
Reported by
Public
Coordinates
29.220, -98.210

A thunderstorm produced one inch hail northwest of Floresville. The report was from mPING.

Hail, Wilson

When
December 18, 10:16 AM CST
Where
Wilson County, 0.92 mi NE of Sutherland Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.280, -98.060

A thunderstorm produced half dollar size hail southeast of La Vernia.

Hail, Wilson

When
December 18, 10:30 AM CST
Where
Wilson County, 3.51 mi N of Sutherland Spgs
Measured
2 in hail
Reported by
Public
Coordinates
29.320, -98.060

A thunderstorm produced two inch hail between La Vernia and Sutherland Springs. The report was from social media.

Hail, Bandera

When
December 18, 11:12 AM CST
Where
Bandera County, 1.39 mi ENE of Tarpley
Measured
1 in hail
Reported by
Public
Coordinates
29.640, -99.260

A thunderstorm produced one inch hail near Tarpley. The report was from social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991284, 991285, 991289, 991295, 991298.